If You Have Terrible Acne, You Should Definitely Take Accutane! Here's My Story.
Procedure specific satisfaction rating
Hello, my name is Jackie and I am 20 years old. I am from Southern California and I am here to explain my experiences with Isotretinoin, or also known as Accutane.
For most of my teen years, up until about the age of 16, I had fairly clear skin. A few months after I turned 16, I noticed a few breakouts here and there, but nothing too alarming. Months after, I started to get aggressive and terrible acne. Strangely enough, the acne was only on my face, not anywhere else on my body. I took my first course of Accutane in October of 2014, I was on the medication for about 6 months and ended in April of 2015. My first experience with Accutane was about as normal as any other stories you would here. I had the basic symptoms of dry skin and lips. My first two months of my first course of Accutane consisted of 25 mg of the medication, my dosage was then increased to 40 mg for the third and fourth month, and then up to 80 mg for my last two months. Although my skin was beautiful and clearing up very nicely, I would later find out that I was misdosed. My dermatologist at the time assumed that because my acne was so persistent that if I were to take a higher dosage for the last two months, my skin would stay clear for the rest of my life. That sadly wasn't the case for me.
Fast forward to September of 2015, just a few months after I had taken my last dose of Accutane, I was starting to break out again, a few months after that my acne became worse than the first time I had originally gone in to the dermatologist. I then made the choice to find a new dermatologist in hopes she would know how to fix this. I searched online and found Premiere Dermatology, located in Brea, California. I then saw Dr. Renee Cobos, of course before jumping straight into my second course of Accutane, she tried topical treatments and a few antibiotics. By August of 2016, my acne had been at its worst that I have personally ever seen it. She and I then made the decision to go for round two of Accutane. Although I wasn't too excited to have to go through the treatment for a second time, I was desperate and had really, no other choice.
Throughout my six months of taking the medication, my dermatologist decided to keep me on 50 mg for all six month of my treatment. The only downside to starting at 50 mg, was that the symptoms were to hit me hard due to not being eased into the medication. Starting with the first few weeks (weeks 1-3) on Accutane, I didn't notice any extreme side effects. I had the usual dry skin, and dry lips. I didn't really go through the purging phase until about week 4-5. The purging phase is when your skin and body starts to get used to the medicine, you tend to break out bad during this phase, it usually lasts about two to three weeks. I started getting the extreme symptoms after about my third week of taking Accutane. I had headaches just about every day, within 3 hours of taking my morning dose I would get extreme headaches, I was told that this was due to the medication dehydrating my body at such a fast pace, it was causing the excruciating headaches. This was easily fixed and I continued the treatment, but also drank about a gallon or two of water per day. Next, I also noticed my extremely painful joints. I usually work out about three times a week, I did have to stop working out because the medication was causing joint pain. Sadly, this was just a common side effect I couldn’t really control except by taking aspirin. The main difference with my second course of the medication compared to the first course would have to be how many symptoms I had experienced, my dermatologist believed this was just due to my body having to go through such an extreme treatment for a second time within a year and a half.
Along with the headaches and joint pain, I experienced eczema on my arms, and EXTREME sensitivity to the sun. I would walk out for a few minutes and come back with a slight burn, and flushed skin. It was a downfall, but I would most definitely recommend asking your doctor to allow you to take this medicine during the fall and winter, like I did. Other side effects included, bloody noses, these were just due to the dryness of my skin and mucus membranes. Thankfully, by the end of month four of my six-month journey, my body had become used to the medication and I was free of almost all my side effects. I really started to notice my skin clear up by about the third to fourth month, my skin went from extreme cystic acne, to just a few pimples here and there. By the end of the sixth month, my skin had become 100% acne free. I was ecstatic.
I want to credit my second journey to being so successful to my Dermatologist, Dr. Renee Cobos. She worked with me to help find a perfect regimen for my skin and she genuinely cared about my progress and made me feel comfortable every month during my checkups. I completed my second course of Accutane in March, and my skin has stayed clear since then. I still do get the occasional break out here and there, but usually they consist of about two to three pimples and happen usually around my menstrual cycle.
Overall, I would recommend taking Accutane if you have terrible acne. I used to cry every time I would look in the mirror or every time I would have to go without makeup just because of my acne. I am truly so happy and blessed that I got to go on my second course of Accutane, I would most definitely say it has changed my life for the better and helped my self-confidence.
Below you'll find videos of my experience while I was on Accutane.